Confused as to why, though I reduced my Cytomel dosage, the FREE T3 level remained the same (high) and the FREE T4 level lowered even though the dose remained the same. I don't measure my TSH anymore because it has always been "within low normal range" even though I had every symptom, and is now, with medication, way below the norm. This doesn't concern me at all at this point.
Because I"m feeling well, my doc wants me to leave the dosages where they are for 3 months to "allow my body to adjust". She's also ecstatic because my cholesterol has gone from a high of 210 down to 171, although 6 weeks ago before I lowered the Cytomel. it was 164. That could just be a normal variation I suppose. However, my HDL cholesterol has simultaneously decreased from a high of 107 (which corresponded to the high cholesterol) now to 64. This is, of course, still very good and she is happy with the entire lipid panel and all my other comprehensive labs. I've mentioned before that the ONLY variable in terms of the cholesterol has been the assumption and adjustment of thyroid supplementation, not diet or exercise.
One thing that concerns me, though, is that in the last 6 weeks I gained 6-8 lbs, can't get my pants closed again because my waist / abdomen are distended again, and have a return of the chipmunk cheeks, even though there was no change in diet. My feet are a little swollen again, and I had a few foot spasms (which had gone away). My skin is very dry and my hair seems more dry and not as curly too. I got some skin eruptions on my chin that were not pimples but rather hard white lumps (I never had a skin problem until hypothyroidism), I had a small amount of bleeding with cycling my HRT (which had stopped), and I had a flare-up of the weird rash that was my first symptom back in 2000, concurrent with mold exposure and subsequent challenge to my immune system. I am ALWAYS very sensitive to changes in the T3 supplement, and didn't start to feel better until it was added to T4. In the meantime, my blood pressure yesterday was 126/76, where at this same time in 2009, before dual medication, it went up to 196/98 with extreme edema ! I have insisted to my doctor that I have myxedema....otherwise how to explain the 40 lb. weight gain without overeating, the fact that it dropped dramatically when I was first put on dual therapy, and that the swelling is reactive to changes in T3 ?
125 mcg Levothyroxine 37 and 1/2 mcg Cytomel
FREE T4 Direct 1.7 (.8 - 2.7) target mid-point 1.7 - 1.8
FREE T3 4.4 (2.3 - 4.2) target 3/4 point 3.8
125 mcg Levothyroxine *30 mcg Cytomel
*This was an error on MY part. My doc had prescribed this, then I did the math and told her it was too big a drop in total hormone load and got her permission to go to 35 mcg Cytomel instead.....but hey, brain fog ! After a few days, I forgot and went with what was written on the label, DOI. So that makes the lack of change in the FREE T3 level even more mysterious. The only variable I can think of is that 6 weeks makes each lab test occur at a different place in the cycling of my HRT. I take estrogen alone for 10 days, and add progesterone for 15 days, and then don't take it at all for 5 days. I have always done this, but in the past year I have mostly stopped having a period so not sure I need to keep cycling it. I DO NOT TAKE MY THYROID MEDICATION BEFORE THE BLOOD DRAW, nor do I eat.
FREE T4 Direct 1.6 (.8 - 2.7)
FREE T3 4.4 (2.3 - 4.2)
Anybody have any thoughts on this ? I'm thoroughly confused. The T4 has gone DOWN a little. The T3 has stayed the same ! WHY ? I think it's much better for your body to be more reliant on T4 because of its ability to build up in the body and make T3 on its own. But T4 on its own did NOTHING for me, I just kept getting worse and developed nodes on my thyroid (which have shrunken with medication) Unlike my doctor, I AM concerned that the T3 is high and although the slight palpitations and dizziness I was having in Dec. have gone, I'm still having a weird sleep pattern. On the other hand, the foot spasms have slightly returned, as have a slight dyslexia while typing and visual distortion...fuzziness and sometimes silent migraine. OY. I am now on the highest dose of T4 so far, since I started taking it in 2008. I started adding T3 at 25 mcg., which was like a miracle drug until the endocrinologists insisted on lowering it. At 15 mcg. T3 and 75 mcg T4, I wanted to die and had full return of symptoms, but HEY, they sure were happy with my TSH :- ( No one was testing my FREE levels, and when they did, I was not told not to take T3 before the draw. This is especially shocking since the endo drew the blood in is own office and should have known better.
My instinct is to raise the Levothyroxine to 150 and lower the Cytomel back to 25 mcg. That would make my total hormone load 250 mcg., which is where I intended it to be last month, and close to the 245 mcg it is now, but in a slightly different proportion. But that scares me too, because I always have such a big reaction to T3.
Thoughts ? Need to decide, only have 4 more days of Levothyroxine left. My doc pretty much does what I ask her to, but I think she's getting tired of prescribing labs so often and seeing me so much. Primary care docs don't get paid enough by insurance.
I can only explain this by example...and it's all theoretical.
Say your body needs 100 mcg T3 per day to function. You're a slow converter, so you only convert 70 mcg per day naturally. You start taking 37.5 mcg T3. Your body compensates for this exogenous T3 by cutting back to and only converting 62.5 mcg to make a total of 100 mcg. Your FT3 level is established at 4.4.
So, you then cut back to 30 mcg T3. Your body compensates for this change by by ramping back up to converting 70 mcg for a total of 100 mcg per day. Voila! Your FT3 doesn't change.
Why did your FT4 go down? Well, in order to convert 70 mcg of T4 to T3 rather than 62.5, it had to use up a little more T4 in the process.
I think there might be some merit in following your doctor's advice and leaving things alone and giving your body time to adjust.
Thanks for the fast input ! So you're not concerned that the T3 is above the range ? I'm so concerned about "above the range" now because I've had to fight so hard to get any treatment at ALL...I've dumped 5 endos so far because they said I didn't need supplementation at all, and my PCP admits she's prescribing outside her knowledge and going on the information I've been bringing her from science journals and clinical trials, as well as my previously-terrible labs for all the OTHER things like cholesterol and calcium and glucose and eGRr etc. doing exactly what I predicted they would.....go back to their previously great levels.
I see what you're saying there, and thanks for the insight. I would like the T4 to do as much of it's job as possible because I noticed NO difference splitting my T3 dose, and find myself passing out too early at the end of the day without realizing I'm doing it, and lately also, several times a week, being unable to go to sleep until 3 or 4 in the morning and getting only 4 hours or so of sleep.
Seems like if the T4 was being stored and released slowly instead of me being more reliant on T3, my life might be a little more regulated.
I'm feeling well enough to be willing to give it a few months, my goodness, it's taken me over 6 years to feel this well....I'm taking it !
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.